Oklahoma, 2009

Ice Storm and Winter Storm in Oklahoma, January 26 to 28, 2009

January 26 to 28, 2009 · NWS TSA · 25 events in 25 counties and zones

Upper level disturbances passing through the Southern Plains resulted in precipitation development north of a stationary arctic front located in North Texas. Freezing rain began across the area during the late morning hours of the 26th and became more widespread and heavy during the afternoon and evening hours.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$7.8 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Upper level disturbances passing through the Southern Plains resulted in precipitation development north of a stationary arctic front located in North Texas. Freezing rain began across the area during the late morning hours of the 26th and became more widespread and heavy during the afternoon and evening hours. Freezing rain changed to sleet north of a Okemah-Wagoner-Colcord line during the morning of the 27th with heavy freezing rain continuing south of that line. The heaviest icing and most widespread power outages and tree damage occurred across portions of Cherokee, Sequoyah, Muskogee, and Adair Counties where one to one and a half inches of ice accumulated. More than 100,000 electric customers were without power during the height of the storm in eastern Oklahoma and some customers in remote rural areas continued to be without power for more than two weeks.

A 40 to 50 mile wide swath of heavy sleet occurred just to the west of the most significant ice with two to three inches accumulating along and near an Okehah-Wagoner-Grove line. Elsewhere up to an inch of sleet fell on top of the heavy ice.

One direct injury occurred from the storm in eastern Oklahoma. A man was injured by ice coated tree limbs that fell on him in Cherokee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 26, 10:42 AM CST, 18 minutes earlier.

Area forecast discussion, Jan 26, 10:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1042 AM CST MON JAN 26 2009

.UPDATE...

.DISCUSSION...
PREVIOUS FORECAST UPDATES INCLUDED MENTION OF THE FREEZING DRIZZLE
WHICH CONTINUES TO EXPAND NORTHWARD WITH ISOLATED ROAD CONDITION
IMPACTS BEING REPORTED. OBSERVATIONAL DATA SUPPORT LIFT BEGINNING
TO INCREASE TO OUR WEST AND SOUTH AS RADAR ECHOES ARE EXPANDING
BENEATH COOLING CLOUD TOPS. TEMPERATURES HAVE WARMED TO NEAR
FREEZING HOWEVER PLENTY OF DRY AIR REMAINS IN PLACE WHICH WILL
ALLOW FOR RAPID COOLING TO WET BULB TEMPS ONCE HEAVIER PRECIP
STARTS. LATEST DATA CONTINUE TO SUPPORT SEVERAL ROUNDS OF PRECIP
DEVELOPING FROM TONIGHT THROUGH TUESDAY ALONG ELEVATED FRONTAL
BOUNDARIES...WITH FORECAST THERMAL PROFILES STILL SUPPORTIVE OF
PRIMARILY SLEET AND FREEZING RAIN. WHERE AND WHAT LEVEL SURFACE
WET BULB TEMPS BECOME ESTABLISHED WILL HAVE A LARGE IMPACT ON
PRECIP TYPE WITH THESE REFINEMENTS EXPECTED DURING THE EVENT.
SIGNIFICANT ICING REMAINS LIKELY ESPECIALLY OVER PORTIONS OF FAR
EASTERN OKLAHOMA INTO NORTHWEST ARKANSAS...WITH SOME TYPE OF
IMPACT FELT ACROSS MOST OF THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   30  25  27  16 /  70  90  80  40
FSM   33  30  32  23 /  70 100 100  70
MLC   34  29  31  20 /  70  90 100  70
BVO   28  23  25  12 /  70  90  70  30
FYV   36  27  29  18 /  70 100  90  70
BYV   33  25  27  18 /  60 100 100  70
MKO   33  29  31  20 /  70  90  90  60
MIO   30  25  27  15 /  70  90  80  50
F10   31  27  29  18 /  70  90  90  60
HHW   36  32  33  25 /  70  90 100  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 AM WEDNESDAY FOR OKZ049-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

     WINTER STORM WARNING UNTIL 6 AM WEDNESDAY FOR OKZ065-OKZ066-
     OKZ067-OKZ068-OKZ069-OKZ070.

     WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064.

     WINTER STORM WATCH FROM 6 PM MONDAY TO 6 AM WEDNESDAY FOR OKZ053.

AR...WINTER STORM WARNING UNTIL 6 AM WEDNESDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011.

     ICE STORM WARNING UNTIL 6 AM WEDNESDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
LONG TERM....21
Hazardous weather outlook, Jan 26, 4:59 AM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 AM CST MON JAN 26 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 AM CST MON JAN 26 2009

...SIGNIFICANT WINTER STORM WILL BEGIN TO IMPACT THE AREA THIS
AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...ALONG AND SOUTH OF INTERSTATE 44.
ONSET...AFTER 6 PM.

WINTER WEATHER.
SLEET ACCUMULATION.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS AFTERNOON.

ADDITIONAL ACCUMULATIONS TOMORROW AND TOMORROW NIGHT.

ICE ACCUMULATION.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL
               ARKANSAS.
ONSET...THIS AFTERNOON.

DISCUSSION...
A SIGNIFICANT WINTER STORM WILL BEGIN TO IMPACT THE REGION DURING
THE AFTERNOON HOURS TODAY AND CONTINUE THROUGH TUESDAY NIGHT...WITH
ICE AND SLEET ACCUMULATIONS BEING THE PRIMARY THREATS. BETWEEN
NOON AND 3 PM TODAY...WINTRY PRECIPITATION IS EXPECTED TO DEVELOP
ACROSS MUCH OF NORTHEASTERN OKLAHOMA...SPREADING TO NORTHWEST AND
WEST CENTRAL ARKANSAS DURING THE LATE AFTERNOON AND EVENING
HOURS...AND TO MUCH OF SOUTHEAST OKLAHOMA OVERNIGHT TONIGHT. TO
THE NORTH OF INTERSTATE 44...THE PRECIPITATION WILL FALL IN THE
FORM OF SLEET...WITH A MIX OF SLEET AND FREEZING RAIN IN LOCATIONS
BETWEEN INTERSTATE 44 AND INTERSTATE 40. SOUTHEAST OKLAHOMA WILL
LARGELY SEE FREEZING RAIN.

IN ADDITION...WITH INSTABILITY PRESENT ACROSS ALL BUT NORTHWEST
PORTIONS OF THE AREA...THUNDER WILL ALSO BE POSSIBLE
OVERNIGHT...RESULTING IN INCREASED PRECIPITATION RATES AND QUICK
ACCUMULATION OF ICE OR SLEET.

THE HEAVIEST SLEET ACCUMULATIONS...UP TO 3 INCHES BY TUESDAY
NIGHT...ARE EXPECTED NORTH OF A LINE FROM TULSA TO FAYETTEVILLE.
THE GREATEST ICE ACCUMULATIONS...WILL BE FOUND IN SOUTHEAST
OKLAHOMA AND INTO NORTHWEST ARKANSAS...WHERE STORM TOTAL
ACCUMULATIONS IN EXCESS OF THREE QUARTERS OF AN INCH WILL BE
POSSIBLE. BESIDES HAMPERING TRAVEL...THESE MAGNITUDES OF ICE
ACCUMULATION WILL POSE A SIGNIFICANT RISK TO UTILITY
SERVICES...ESPECIALLY IN AREAS FROM MCALESTER AND FORT
SMITH...NORTHWARD TO OKEMAH AND BENTONVILLE.

WINTER STORM WARNINGS HAVE BEEN POSTED ACROSS NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS...WITH AN ICE STORM WARNING IN EFFECT FOR
MUCH OF SOUTHEAST OKLAHOMA AND PARTS OF WEST CENTRAL ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH WEDNESDAY...WINTER WEATHER POTENTIAL.
THURSDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE WINTER STORM WILL CONTINUE ACROSS THE AREA THROUGH EARLY
WEDNESDAY MORNING...WITH PRECIPITATION GRADUALLY TAPERING FROM
NORTHWEST TO SOUTHEAST...BEGINNING MID AFTERNOON TUESDAY.
SOUTHEAST OKLAHOMA AND INTO WEST CENTRAL ARKANSAS ARE THE
LIKELIEST AREAS TO SEE SIGNIFICANT ICE OR SLEET ACCUMULATIONS
TUESDAY AND TUESDAY NIGHT.

DRIER WEATHER AND SLOWLY WARMING TEMPERATURES WILL PREVAIL FOR
THE END OF THE WEEK AND INTO THE WEEKEND.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PREPARATIONS FOR SIGNIFICANT ICE AND SLEET ACCUMULATIONS SHOULD BE
COMPLETED...WITH ALL ASSETS PREPARED FOR AN EXTENDED RESPONSE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Jan 26, 10:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1012 AM CST MON JAN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FREEZING RAIN    HENRYETTA               35.44N 95.98W
01/26/2009  E0.00 INCH       OKMULGEE           OK   COUNTY OFFICIAL

            FREEZING DRIZZLE DEVELOPING - ROADS BECOMING SLICK AND
            HAZARDOUS.

&&

RBD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm, 9 ice storm. Local standard time, as filed.

Ice Storm, Pittsburg

When
January 26, 11:00 AM CST to January 27, 10:00 PM CST
Where
Pittsburg forecast zone
Reported by
Emergency Manager
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Winter Storm, Okmulgee

When
January 26, 12:00 PM CST to January 27, 8:00 PM CST
Where
Okmulgee forecast zone
Reported by
Emergency Manager
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Ice Storm, McIntosh

When
January 26, 2:00 PM CST to January 27, 10:00 PM CST
Where
McIntosh forecast zone
Reported by
Emergency Manager
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Ice Storm, Sequoyah

When
January 26, 2:00 PM CST to January 28, 2:00 AM CST
Where
Sequoyah forecast zone
Property damage
$218,000
Reported by
Emergency Manager

Ice Storm, Haskell

When
January 26, 2:00 PM CST to January 27, 11:00 PM CST
Where
Haskell forecast zone
Reported by
Emergency Manager
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Ice Storm, Latimer

When
January 26, 2:00 PM CST to January 27, 11:00 PM CST
Where
Latimer forecast zone
Reported by
Emergency Manager
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Ice Storm, Le Flore

When
January 26, 2:00 PM CST to January 28, 2:00 AM CST
Where
Le Flore forecast zone
Reported by
Emergency Manager

Ice Storm, Adair

When
January 26, 2:00 PM CST to January 28, 2:00 AM CST
Where
Adair forecast zone
Property damage
$3.3 million
Reported by
Emergency Manager
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Winter Storm, Okfuskee

When
January 26, 2:00 PM CST to January 27, 8:00 PM CST
Where
Okfuskee forecast zone
Reported by
Emergency Manager
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Winter Storm, Wagoner

When
January 26, 2:00 PM CST to January 27, 8:00 PM CST
Where
Wagoner forecast zone
Reported by
Emergency Manager
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
January 26, 2:00 PM CST to January 27, 8:00 PM CST
Where
Cherokee forecast zone
Injuries
1 direct, 0 indirect
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Winter Storm, Muskogee

When
January 26, 2:00 PM CST to January 27, 8:00 PM CST
Where
Muskogee forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
January 26, 2:00 PM CST to January 27, 6:00 PM CST
Where
Osage forecast zone
Reported by
Emergency Manager

Winter Storm, Washington

When
January 26, 2:00 PM CST to January 27, 6:00 PM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
January 26, 2:00 PM CST to January 27, 6:00 PM CST
Where
Pawnee forecast zone
Reported by
Emergency Manager
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Winter Storm, Tulsa

When
January 26, 2:00 PM CST to January 27, 6:00 PM CST
Where
Tulsa forecast zone
Reported by
Emergency Manager
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Winter Storm, Rogers

When
January 26, 2:00 PM CST to January 27, 6:00 PM CST
Where
Rogers forecast zone
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Winter Storm, Mayes

When
January 26, 2:00 PM CST to January 27, 8:00 PM CST
Where
Mayes forecast zone
Reported by
Emergency Manager
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
January 26, 2:00 PM CST to January 27, 8:00 PM CST
Where
Delaware forecast zone
Reported by
Emergency Manager
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Winter Storm, Creek

When
January 26, 2:00 PM CST to January 27, 6:00 PM CST
Where
Creek forecast zone
Reported by
Emergency Manager
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Winter Storm, Nowata

When
January 26, 3:00 PM CST to January 27, 6:00 PM CST
Where
Nowata forecast zone
Reported by
Emergency Manager
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Winter Storm, Craig

When
January 26, 3:00 PM CST to January 27, 6:00 PM CST
Where
Craig forecast zone
Reported by
Emergency Manager
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 26, 3:00 PM CST to January 27, 6:00 PM CST
Where
Ottawa forecast zone
Reported by
Emergency Manager
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Ice Storm, Pushmataha

When
January 27, 6:00 PM CST to January 28, 2:00 AM CST
Where
Pushmataha forecast zone
Reported by
Emergency Manager
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Ice Storm, Choctaw

When
January 27, 6:00 PM CST to January 28, 2:00 AM CST
Where
Choctaw forecast zone
Reported by
Emergency Manager
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152514, 152522, 152512, 152513, 152515, 152516, 152518, 152519, 152521, 152523, 152524, 152525, 152526, 152527, 152531, 152532, 152533, 152534, 152535, 152536, 152528, 152529, 152530, 152517, 152520.